Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS Goodland, KS

May 6, 2019Sherman County, Kansas

NWS Goodland, KS issued this flash flood warning at May 6, 2019, 9:33 PM MDT for Sherman County, Kansas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2019, 9:33 PM MDT (03:33 UTC)
Expired
May 6, 2019, 11:31 PM MDT
In force
118 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Sherman County, KS

The radar

The Goodland radar (KGLD), 5 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 3.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
2024 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

999 
WGUS53 KGLD 070333
FFWGLD
KSC181-070630-
/O.NEW.KGLD.FF.W.0004.190507T0333Z-190507T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
933 PM MDT Mon May 6 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Sherman County in northwestern Kansas...

* Until 1230 AM MDT.

* At 933 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Goodland, Kanorado, Ruleton and Edson. 

This includes Interstate 70 in Kansas between mile markers 1 and 34.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3957 10140 3915 10140 3914 10204 3957 10205

$$

EV
1 follow-up statement
196 
WGUS73 KGLD 070531
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1131 PM MDT Mon May 6 2019

KSC181-070541-
/O.CAN.KGLD.FF.W.0004.000000T0000Z-190507T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherman KS-
1131 PM MDT Mon May 6 2019

...THE FLASH FLOOD WARNING FOR SHERMAN COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3957 10140 3915 10140 3914 10204 3957 10205

$$

EV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 6, 8:53 PM MDT, 40 minutes earlier.

Area forecast discussion, May 6, 8:53 PM MDT, 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
853 PM MDT Mon May 6 2019

.UPDATE...
Issued at 853 PM MDT Mon May 6 2019

Scattered thunderstorms...some isolated severe...are possible over
next few hours as convection popping up over the area.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 345 AM MDT Mon May 6 2019

Latest satellite and upper air analysis show a closed low over the
West Coast.  Downstream of the closed low were multiple short wave
troughs leading into zonal flow on the Plains.  At the surface a low
was present over far Southeast Colorado, with a dry line near the
TX/NM and KS/CO borders.  A cold front ran east to west along
Highway 40.

This afternoon thunderstorms will develop over the higher terrain in
CO and move east, with storm development most likely along the
frontal boundary as the front slowly moves south.  The intersection
of the front and dry line will also be a favored location for storm
development, especially as an upper level short wave trough moves
through late this afternoon.  Currently am not expecting any storm
development to move into the forecast area until after 3 PM MT.

This evening storm activity will increase in coverage as a upper
level short wave trough moves over the forecast area.  Meanwhile the
cold front should stall south of the forecast area.  Models are
suggesting elevated instability may form north of the front over the
southern part of the forecast area. Confidence of this occurring is
on the low side due to the elevated instability being shifted
southeast with each model run that comes in.  If severe weather does
occur it will be confined to this evening with the main threat being
hail up to golf ball size.

On a side note, the low level helicity is quite high and favorable
for tornadic development.  The inversion should prevent tornadoes
from occurring.  However, if there are repeated rounds of storm
activity, especially close to the front, the wet-bulb effect could
remove that inversion.

Thunderstorms should exit the Norton/Graham counties around 4 AM CT
if not before.  Behind these storms isentropic lift will continue
allowing drizzle and fog to form.  A dense fog advisory may be
needed for tonight.

Tuesday isentropic lift continues as another upper level short wave
trough moves overhead.  Despite the rather high chances for
rainfall, am not expecting much for amounts due to the dominant type
of precipitation being drizzle.

.LONG TERM...(Tuesday night through Monday)
Issued at 223 PM MDT Mon May 6 2019

Southwest flow over the Tri-State area on Tuesday will continue Tuesday
night as an upper trough remains over the western CONUS. A low
pressure system centered over the Four Corners region Tuesday
night will progress northeast into the forecast area overnight and
through the day Wednesday. With ample moisture from the gulf
being pulled in and the system coming in, showers and
thunderstorms are expected to continue Wednesday into Wednesday
night.

The low will exit the region on Thursday as it progresses east. High
pressure will set up over the High Plains on Thursday, allowing
for conditions to dry out later in the day. Frost may be a concern
Thursday night into Friday morning as lows fall into the 30s.

Temperatures will be warmer, yet remain below normal on Friday, with highs
topping out in the low to mid-60s. High pressure will exit the
region through the day. Over the weekend, a low pressure system
will come in from the north over the Dakotas on Saturday with
northwest flow setting up over western Nebraska. High temperatures
will return to near normal, in the upper 60s to low 70s.

An upper ridge will develop over the western CONUS over the
weekend with an upper trough extending south over southern
California. With the current track of the trough, it is expected
to stay south, crossing through Texas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 536 PM MDT Mon May 6 2019

With most of the Tri State region sitting on the north side of a
frontal boundary...low clouds and fog will be the main wx
issues/concerns.

For KGLD...ceilings IFR to VLIFR with OVC002-008. Light rain/
areas of fog thru the period will have IFR increasing to MVFR by
10z Tuesday. Looking for 1/2sm to 1sm giving way to 3-6sm by 10z.
Winds...NE around 10-15kts.

For KMCK...ceilings IFR to VLIFR with OVC003-008. Light rain/
areas of fog mainly 1-3sm from 06z Tuesday increasing to 3-6sm by
13z. Winds...ENE around 10-15kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Dense Fog Advisory until midnight MDT /1 AM CDT/ tonight for
     KSZ001>004-013>016-027>029-041-042.

CO...Dense Fog Advisory until midnight MDT tonight for COZ090>092.

NE...Dense Fog Advisory until midnight MDT /1 AM CDT/ tonight for
     NEZ079>081.

&&

UPDATE...JN
SHORT TERM...JTL
LONG TERM...AW
AVIATION...JN
Hazardous weather outlook, May 6, 8:51 PM MDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
851 PM MDT Mon May 6 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080300-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
851 PM MDT Mon May 6 2019 /951 PM CDT Mon May 6 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Dense Fog Advisory is in effect for the entire Tri State region
until midnight MDT. Visibility could drop to a quarter mile or less
at times...creating driving hazards.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Frost or freeze conditions are possible mainly west of the Colorado
Kansas border Wednesday night and Thursday night. Those with outdoor
interests sensitive to freezing conditions should monitor forecasts
through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 6, 7:15 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     DENSE FOG        3 N COLBY               39.43N 101.05W
05/06/2019                   THOMAS             KS   AWOS

            1/4 MILE VISIBILITY FROM DENSE FOG AT AWOS
            STATION KCBK 2 N COLBY.

&&

EV
Local storm report, May 6, 7:16 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
716 PM MDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     DENSE FOG        3 N COLBY               39.43N 101.05W
05/06/2019                   THOMAS             KS   AWOS

            1/4 MILE VISIBILITY FROM DENSE FOG. AWOS
            STATION KCBK 2 N COLBY.

&&

EV
Local storm report, May 6, 7:17 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     DENSE FOG        1 NNE GOODLAND          39.37N 101.70W
05/06/2019                   SHERMAN            KS   ASOS

            1/2 MILE VISIBILITY FROM DENSE FOG. ASOS
            STATION KGLD GOODLAND.

&&

EV
Local storm report, May 6, 7:18 PM MDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     DENSE FOG        2 ESE OAKLEY            39.12N 100.82W
05/06/2019                   LOGAN              KS   AWOS

            1/2 MILE VISIBILITY FROM DENSE FOG. AWOS
            STATION KOEL OAKLEY.

&&

EV
Special weather statement, May 6, 7:55 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
755 PM MDT Mon May 6 2019

COZ091-092-070230-
Kit Carson County CO-Cheyenne County CO-
755 PM MDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE AND SOUTHWESTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 830 PM MDT...

At 755 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of Flagler to 5 miles
southeast of Arriba to 4 miles northeast of Boyero to 16 miles
northeast of Karval. Movement was east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Flagler, Seibert, Wild Horse and Aroya.

This includes Interstate 70 in Colorado between mile markers 391 and
410.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3944 10315 3945 10290 3921 10272 3906 10269
      3891 10274 3869 10291 3875 10316
TIME...MOT...LOC 0155Z 276DEG 25KT 3937 10328 3925 10318 3911 10316
3896 10320 3886 10328

EV
Local storm report, May 6, 9:08 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
908 PM MDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             GOODLAND                39.35N 101.71W
05/06/2019  E0.25 INCH       SHERMAN            KS   911 CALL CENTER

            SEVERAL REPORTS OF THIS FROM DEPUTIES AROUND
            TOWN.

&&

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:53 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman39 min
May 7, 3:45 AM MDTDense Fog AdvisoryGLDCheyenne, Greeley, Logan, Rawlins, Sherman, Thomas and 2 more3 hr
May 7, 1:36 PM MDTDense Fog AdvisoryGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more19 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.